Long-term risks and consequences are considerable for patients receiving VKA, DOAC after first unprovoked VTE
MONDAY, Sept. 13, 2021 (HealthDay News) — The long-term risks and consequences of anticoagulant-related major bleeding are considerable among patients receiving extended oral anticoagulant therapy for a first unprovoked venous thromboembolism (VTE), according to a review published online Sept. 14 in the Annals of Internal Medicine.
Faizan Khan, from the University of Ottawa in Canada, and colleagues examined the incidence of major bleeding during extended anticoagulation of up to five years among patients with a first unprovoked VTE in a systematic review and meta-analysis. Data were included from 14 randomized controlled trials and 13 cohort studies with 9,982 patients who received a vitamin K antagonist (VKA) and 7,220 who received a direct oral anticoagulant (DOAC).
The researchers found that the incidence of major bleeding was 1.74 and 1.12 events per 100 person-years with VKAs and DOACs, respectively. With VKAs, the five-year cumulative incidence of major bleeding was 6.3 percent. The incidence of major bleeding was statistically significantly higher among patients receiving either VKA or DOAC who were older than 65 years or had creatinine clearance <50 mL/min, a history of bleeding, concomitant use of antiplatelet therapy, or hemoglobin level <100 g/L. For major bleeding, the case-fatality rate was 8.3 and 9.7 percent, respectively, for VKAs and DOACs.
“Findings from this study will help inform physician-patient discussions about long-term risks and consequences of anticoagulant-related major bleeding and help balance the net benefits and harms of extended anticoagulation to guide treatment duration for unprovoked VTE,” the authors write.
One author is employed by Daiichi Sankyo.
Copyright © 2021 HealthDay. All rights reserved.